Georgia, 2014

Wildfire in Georgia, March 22 to 25, 2014

March 22 to 25, 2014 · NWS FFC · 4 events in 4 counties and zones

Generally quiet conditions were in place the 22nd through the 25th, with high pressure mainly in control of the area and only isolated weak afternoon showers and thunderstorms developing. However, a surface low did develop on the 25th, generating strong winds across the area which when combined with the dry fuels did lead to red flag conditions.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Generally quiet conditions were in place the 22nd through the 25th, with high pressure mainly in control of the area and only isolated weak afternoon showers and thunderstorms developing. However, a surface low did develop on the 25th, generating strong winds across the area which when combined with the dry fuels did lead to red flag conditions. A few wildfires developed over the period, one significant with almost 100 acres burned.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Mar 22, 12:47 PM EST, 58 minutes earlier.

Area forecast discussion, Mar 22, 12:47 PM EST, 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
147 PM EDT SAT MAR 22 2014

.PREV DISCUSSION...

UPDATE...
/ISSUED 935 AM EDT SAT MAR 22 2014/
MINOR CHANGES TO THE FORECAST THIS MORNING. DEW POINTS WERE AGAIN
LOWER THAN FORECAST ACROSS NORTH GEORGIA SO HAVE ADJUSTED DEW
POINTS ACROSS NORTH GEORGIA...IN PARTICULAR...THROUGH THE
MORNING. OTHERWISE...FORECAST IS ON TRACK WITH THE RAIN EXPECTED
TO HOLD OFF ACROSS NORTH GEORGIA AND THE FAR SE PART OF THE CWA
UNTIL THE AFTERNOON.

11

SHORT TERM /TODAY THROUGH SUNDAY/...

NO SIGNIFICANT CHANGES TO RECENT FORECAST TRENDS THROUGH THE SHORT
TERM FORECAST PERIOD. MEDIUM RANGE MODELS CONTINUE TO SHOW GOOD
AGREEMENT WITH LOW-AMPLITUDE...ZONAL...FLOW ACROSS THE SOUTHERN U.S.
MODELS CONTINUE TO GENERATE LOW POPS/QPF IN THE FAR NORTH AND FAR
SOUTHEAST TODAY. LACK OF DEEPER MOISTURE AND STRONGER UPPER-LEVEL
FORCING CONTINUES TO BE A LIMITING FACTOR...BUT LOW POPS IN THOSE
AREAS THIS AFTERNOON CONTINUES TO LOOK MERITED AS A WEAK SURFACE
BOUNDARY SINKS INTO NORTH GEORGIA. INSTABILITY IS LIKEWISE MARGINAL
AT BEST...HOWEVER MODELS ARE SHOWING MID-LEVEL LAPSE RATES IN THE
6-6.5 DEGREE RANGE ACROSS NORTH GEORGIA SO I WILL STICK WITH A
SLIGHT CHANCE FOR THUNDER IN THE NORTH AS WELL. BETTER CHANCES FOR
PRECIPITATION ACROSS THE FORECAST AREA SUNDAY AS A WEAK SHORT WAVE
IN THE ZONAL FLOW SWEEPS ACROSS THE REGION AND HELPS TO DRIVE A
MODERATE FRONTAL BOUNDARY THROUGH THE FORECAST AREA. STEEPER LAPSE
RATES FROM TODAY ARE GONE...BUT MARGINAL INSTABILITY AND BETTER
OVERALL DYNAMICS CALL FOR A CONTINUED SLIGHT CHANCE TO CHANCE OF
THUNDER DURING THE DAY. LOW/MID-LAYER SHEER NOT IMPRESSIVE EITHER
DAY...AND ALTHOUGH THE DEEP LAYER SHEER IS A BIT MUCH SUBSTANTIAL...
THE CHANCES FOR SEVERE THUNDERSTORMS APPEAR MINIMAL AT THIS TIME.

20

LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...

AS EXTENDED PERIOD BEGINS...STORM SYSTEM WILL BE EXITING TO THE
EAST AS FRONT PROGRESSES THROUGH THE LOCAL AREA. WITH HIGH
BRIDGING TO THE NORTH AND LARGELY ZONAL FLOW REMAINING OVER THE
AREA...HAVE OPTED TO SHOW A SLOWER PROGRESSION OF THUNDERSTORMS
EXITING AND DRIER AIR MOVING IN. FOR THE 00Z TO 06Z PERIOD SUNDAY
NIGHT...NAM12 STILL INDICATES WEAK INSTABILITY OVER THE FAR
SOUTHERN ZONES WITH 30 KTS AT 850MB SO AN ISOLATED STRONG STORM IS
NOT OUT OF THE QUESTION.

WILL NOT SEE MUCH OF A BREAK AS ZONAL FLOW KEEPS DISTURBANCES
COMING WITH NEXT IMPULSE TO MOVE THROUGH MONDAY AFTERNOON. HAVING
A DIFFICULT TIME FINDING ANY MODEL WITH HIGHER THAN 20 TO 30 POPS
BUT DEEP LAYER MOISTURE AND FORCING AT 700MB SURE LOOKS SUFFICIENT
FOR AT LEAST MID RANGE POPS. WHERE THIS WILL RESIDE IS MORE
DIFFICULT TO PINPOINT AS NAM12 INDICATES MOST WILL BE SOUTH OF THE
FORECAST AREA WHILE THE GFS IS CONSIDERABLY FURTHER NORTH. ECMWF
SOMEWHERE IN THE MIDDLE OF THESE TWO AND WILL LEAN HEAVILY ON ITS
SOLUTION FOR THIS FORECAST CYCLE.

STRONG SHORTWAVE TUESDAY ALLOWS COASTAL LOW TO DEVELOP OFF OF
NORTH CAROLINA AND MUCH DRIER CONDITIONS FEED INTO GEORGIA. MONDAY
NIGHT...MODELS AGREE THAT CRITICAL THICKNESS VALUES WILL BE
SUPPORTIVE OF WINTRY PRECIP OVER THE MOUNTAINS. QUESTION IS WILL
THERE BE ENOUGH MOISTURE AROUND TO TAKE ADVANTAGE OF THESE
THICKNESSES. MAIN WRAP AROUND COMES IN 00Z MONDAY PER NAM12 WHEN
BOUNDARY LAYER TEMPS WILL STILL BE TOO WARM TO SUPPORT SNOW AND BY
THE TIME IT IS SUPPORTIVE...MOISTURE IS GONE. WILL JUST GO WITH
RAIN EARLY ON WITH CLEARING CONDITIONS THEREAFTER AND NO WINTRY
MENTION FOR NOW.

CLEAR BUT COLD FOR MUCH OF THE WEEK WITH POTENTIAL LIGHT FREEZE SUN
NIGHT FOR THE NORTH AND A MORE SIGNIFICANT FREEZE TUESDAY NIGHT
WITH SOME MID 20S ADVERTISED. WILL LIKELY NEED A FREEZE WATCH AT
SOME POINT FOR THIS EVENT.

DEESE

&&

.AVIATION...
18Z UPDATE...
MAIN UNCERTAINTY IS WITH THE CIGS THIS TAF ISSUANCE. INITIALLY HIGH
CLOUDS BUT MAY SEE SOME CU DEVELOP THIS AFTERNOON WITH SCT050-070
CLOUDS. IF CLOUDS WERE TO GO BKN THAT LOW THIS AFTERNOON...SHOULD
BE FOR A SHORT PERIOD OF TIME. WILL SEE CIGS DETERIORATE OVERNIGHT
AND EVENTUALLY DIP DOWN INTO THE MVFR RANGE BY LATE MORNING. SHRA
MENTIONED IN THE TAF FOR ATL ARE ON THE LONG SIDE IN TERMS OF THE
TIME FRAME BUT WAS COMPROMISING WITH CLOUDS. BEST TIMING OF SHRA AT
ATL APPEARS TO BE IN THE 15-18Z TIME FRAME ON SUNDAY. ALTHOUGH
THERE COULD BE SOME ISOLATED TSRA SUNDAY AFTERNOON...BETTER
CHANCES APPEAR ACROSS THE SOUTHERN TAF SITES...MCN AND CSG.

//ATL CONFIDENCE...18Z UPDATE...
HIGH CONFIDENCE ON WIND. HIGH CONFIDENCE ON VSBYS EXCEPT MEDIUM
AFTER 12Z SUNDAY. MEDIUM CONFIDENCE ON CIGS.

11

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          74  52  63  35 /  10  20  70  20
ATLANTA         73  51  62  37 /  10  20  80   5
BLAIRSVILLE     68  48  55  32 /  30  50  80  10
CARTERSVILLE    73  50  57  35 /  20  50  80   5
COLUMBUS        76  54  69  43 /   5  20  60  10
GAINESVILLE     71  51  60  37 /  10  40  80  10
MACON           76  52  72  43 /   5  10  60  20
ROME            72  50  57  34 /  20  60  80   5
PEACHTREE CITY  74  51  63  38 /  10  20  80   5
VIDALIA         79  55  74  48 /  10   5  40  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...11
LONG TERM....NLISTEMAA
AVIATION...11
Hazardous weather outlook, Mar 22, 10:30 AM EST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1130 AM EDT SAT MAR 22 2014

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-231200-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1130 AM EDT SAT MAR 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A WEAK COLD FRONT WILL PUSH INTO NORTH GEORGIA THIS AFTERNOON BRINGING A
CHANCE OF SHOWERS AND ISOLATED THUNDERSTORMS. OCCASIONAL CLOUD TO
GROUND LIGHTNING WILL BE THE MAIN CONCERN WITH ANY STORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THE THUNDERSTORM CHANCES WILL TRANSITION FROM NORTH GEORGIA INTO
CENTRAL GEORGIA ON SUNDAY WITH LIGHTNING ONCE AGAIN BEING THE MAIN
CONCERN. ANOTHER COLD FRONT IS EXPECTED TO IMPACT THE AREA MONDAY
INTO TUESDAY BRINGING AN INCREASED CHANCE OF RAIN.

BEHIND THE COLD FRONT...MUCH COLDER AIR WILL FILTER INTO THE
REGION WITH A SIGNIFICANT LATE SEASON FREEZE NOW LIKELY OVER MOST
OF THE AREA TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 wildfire. Local standard time, as filed.

Wildfire, Gilmer

When
March 22, 1:45 PM EST to 4:30 PM EST
Where
Gilmer forecast zone
Property damage
$2,000
Reported by
Park/Forest Service
Coordinates
34.691, -84.456 (the zone’s center; the record gives no point)

The National Forest Service reported that a human-caused wildfire labeled Old Parker Road burned 2 acres and resulted in $2300 in damages.

Wildfire, Putnam

When
March 24, 11:00 AM EST to 2:00 PM EST
Where
Putnam forecast zone
Property damage
$1,000
Reported by
Park/Forest Service
Coordinates
33.322, -83.373 (the zone’s center; the record gives no point)

The National Forest Service reported that a wildfire of unknown origin labeled Station burned 2 acres and resulted in $1000 in damages.

Wildfire, Lumpkin

When
March 25, 1:00 PM EST to 7:30 PM EST
Where
Lumpkin forecast zone
Property damage
$14,000
Reported by
Park/Forest Service
Coordinates
34.572, -84.003 (the zone’s center; the record gives no point)

The National Forest Service reported that a human-caused wildfire labeled Turner Creek burned 95 acres and resulted in $14,200 in damages.

Wildfire, Jasper

When
March 25, 2:00 PM EST to 4:00 PM EST
Where
Jasper forecast zone
Property damage
$1,000
Reported by
Park/Forest Service
Coordinates
33.316, -83.688 (the zone’s center; the record gives no point)

The National Forest Service reported that a wildfire caused by a power line labeled Turner burned 2.25 acres and resulted in $1000 in damages.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2014Every state in 2014This day in weather historyWarnings in Georgia, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511168, 511169, 511170, 511171.